The widespread use of the tetracycline derivatives has led to the recognition of a variety of "side effects." One such triad, photosensitivity, discoloration of the nails, and onycholysis, has been previously reported in a few instances. These reports concerned the effects observed with the use of demethylchlortetracycline (Declomycin)1,2 and chlortetracycline (Aureomycin). The case herein reported developed the above triad during a course of therapy with tetracycline hydrochloride (Achromycin).
Report of a Case
A 60-year-old white male manager of a furniture store was seen on July 18, 1962, with the chief complaints of nocturia, frequency, urgency, and mild incontinence. Past medical history revealed the presence of a lumbar "disc" for 20 years with resulting weakness of the right leg, an appendectomy 15 years ago, and a left inguinal herniorrhaphy 10 years ago. He suffered from mild hay fever, and once he developed a rash after penicillin therapy. There was
SEGAL BM. Photosensitivity, Nail Discoloration, and Onycholysis: Side Effects of Tetracycline Therapy. Arch Intern Med. 1963;112(2):165–167. doi:https://doi.org/10.1001/archinte.1963.03860020063005
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: